Three and a half years ago, my husband Terry had a severe psychotic breakdown which led to his being treated as an inpatient in a private psychiatric hospital in the Midlands. His regime of antidepressants started with lithium, and we were under constant pressure for him to undergo ECT (electroconvulsive therapy).
In 1999, Terry had what was diagnosed as a mini-stroke, for which he was prescribed aspirin and cholesterol-lowering drugs. A computed tomography (CT) scan revealed raised cerebrospinal fluid (CSF) pressure in his brain, and an eye test revealed swelling of the optic discs, a symptom of raised CSF pressure.
By then, Terry was taking eight prescription drugs, and had developed a stutter and a serious tremor, and was extremely depressed and suicidal. He had severe headaches, pain in his chest and aching joints.
After two previous sudden flare-ups of high intracranial pressure, a third flare-up caused him to become unconscious for three days. At this time, he was given the antidepressant nortriptyline and yet another painkiller, tramadol, both of which are contraindicated for raised intracranial pressure. Nine days later, Terry was finally given a lumbar puncture, which relieved his headaches and eye pain.
He was in hospital for 25 days and was undiagnosed. On getting out, Terry threw his drugs away. His raised intracranial pressure and tremor disappeared, and his joint pain lessened. We are certain that the 10 drugs Terry was given in hospital caused his illness. These included antidepressants, painkillers, non-steroidal anti-inflammatory drugs, cholesterol-lowering drugs, a diuretic and a proton pump inhibitor (to control acid reflux). More recently, he has been taking antidepressants such as buspirone, risperidone and imipramine.
The suffering that Terry and I have experienced at the hands of ‘drug-happy’ medics must not go unnoticed. For this reason, we are going through the official complaints procedure. Some good must come out of all this, so we are happy to share our story. If there are other readers who can give us any ideas or advice, we would be extremely grateful to hear from you.- P. Pullen, Cumbria (e-mail: firstname.lastname@example.org)